Antiepileptic drug increases birth defect risk

The results of a Finnish population-based study confirm that pregnant women taking the antiepileptic drug valproate run the risk of having a child with birth defects.

“The offspring of women with epilepsy on valproate during the first trimester of pregnancy have a substantially increased risk for congenital malformations,” said Dr. Miia Artama, who led the study.

The risk for malformations is not elevated in offspring of mothers using other anti-seizure medications - carbamazepine, oxcarbazepine, or phenytoin - for epilepsy, Artama of the University of Tampere and colleagues report.

To obtain “valid and precise estimates” of the risk of birth defects related to antiepileptic drug use during pregnancy, the team reviewed information on births occurring between 1991 and 2000 contained in the Finnish National Medical Birth Registry.

They found that congenital malformations were significantly more common among offspring of women using antiepileptic medications (4.6 percent) than among offspring of women with epilepsy who went through pregnancy untreated (2.8 percent).

The likelihood of congenital malformations was 3 to 4 times higher for mothers who took valproate compared with untreated mothers, the investigators report in the medical journal Neurology. The use of valproate in doses greater than 1500 milligrams daily raised the risk tenfold.

In contrast, treatment with multiple antiepileptic drugs without valproate was not associated with increased risk of birth defects.

Summing up, Artama said the increased risk of malformations with different medications has to be weighed against their effectiveness for individual women.

SOURCE: Neurology, June 14, 2005.

Provided by ArmMed Media
Revision date: July 8, 2011
Last revised: by Janet A. Staessen, MD, PhD